Jump to content
CrazyBoards.org

overnight rash and sun sensitivity from low dose of lamictal


Recommended Posts

Hi, this is my de-lurk post ;)

i wasnt able to find a thread covering my particular experience - if there is, please point me in the right direction and accept my apologies for starting yet another rash thread!

I was put on Lamictal yesterday for Bipolar 1 (and oh boy, did I learn not to google image search for the side effects of your new medication. Youch). I was supposed to start out on 50mg, along with an increase in my epilim from 800mg to 1200mg (700 at night, 500 in the morning). I decided to start at 12.5mg, then work my way up to the 50mg slowly.

Well, Im glad I did. I woke up with a rash from wrist to shoulder on both arms. I know rashes (and not necessarily the big bad ones) can be side effects of lamictal, but is it common for it to happen so quickly on such a low dose? It flared up noticeably whenever I went out in the sun, and settled down once I'd been inside for a decent amount of time. I also had to take off my bracelets as they were irritating my skin quite dramatically. It looked kinda like measles, but wasnt blistery or itchy, and I had no fever or aches.

my doc told me to stop taking it, and that we'd try again in a few weeks, but Im a touch nervous about it. Has anyone reacted so quickly on that low a dose before?

Link to comment
Share on other sites

Your doc's solution is completely reasonable. Drop it for now, get used to the increased dose of the epilim, then take another go at the Lamictal with a really slow titration schedule.

Lamictal tends to cause lots of rashes, not many of which are actually The Rash. And by the way, the Stevens Johnson rash is serious and even fatal if ignored, but nowhere near instant. It gives you plenty of time to get to a clinic or your doc or a hospital.

Link to comment
Share on other sites

Epilim is a form of Depakote, right? There's a much higher chance of rash if you're taking that & Lamictal at the same time, because of the way they interact (any form of valproic acid increases the amount of Lamictal available to your body, so it's like taking a much higher dose than you actually took). It is doable, you can work around it, but you're very right to lay off for now and be careful. They even make 2 mg and 5 mg tablets of Lamictal (pediatric), so you can start reeeaalllly slow if necessary.

Link to comment
Share on other sites

I wasnt aware of the pediatric doses, thanks for the info! I was surprised that such a low dose had such an immediate reaction, but it sounds as though we're doing the right thing by dropping off and bringing it back slooooooowly.

Coincidentally, my assistant at work had SJS a few years back! She was really helpful in explaining the signs and symptoms she experiences, so Im being very, very aware of what my body is doing right now!

Is the photosensitivity thing common?

Link to comment
Share on other sites

She was really helpful in explaining the signs and symptoms she experiences

I'd love to hear more about that if you've got a minute! I've gotten the general "watch out for rash" directive, but would like to know more, so that I stop getting worried about dumb stuff like being pink after a shower...

Link to comment
Share on other sites

She was really helpful in explaining the signs and symptoms she experiences

I'd love to hear more about that if you've got a minute! I've gotten the general "watch out for rash" directive, but would like to know more, so that I stop getting worried about dumb stuff like being pink after a shower...

Well, hers was a result of a penicillin allergy, so our mileages may vary wildly.

From the first bump appearing to her going to hospital was about a week. Bear in mind she's tiny (probably an American size 2), and had tonsilitis at the time, so her immune system was pretty whacked.

She started out with a couple of little pimple-like marks on her skin. She said they were incredibly itchy, like really bad mosquito bites. She was also feeling really tired and achey. The next day, she noticed more of these little pimples, and they were kinda clumped together. Her face also started swelling. She went to the docs, but they had no idea what it was. The clumps of spots spread, and started going blistery. In a few more days, she went back to the doc, who sent her immediately to the ER. From there they stuck her in intensive care, and that's about all she can remember. She almost died - they had her in a burns unit, swathed like a mummy for 5 weeks. The blisters were all over her face and down her throat, but they didnt get into her organs, so she was lucky.

Apparantly at the time she was one of the few people here in Aus to survive it!

Sobering, huh? And a good reason to keep an eye on your skin!

Link to comment
Share on other sites

  • 4 weeks later...

my pRN told me that depakote and lamictal do NOT do well together...how is it going?

mm

Epilim is a form of Depakote, right? There's a much higher chance of rash if you're taking that & Lamictal at the same time, because of the way they interact (any form of valproic acid increases the amount of Lamictal available to your body, so it's like taking a much higher dose than you actually took). It is doable, you can work around it, but you're very right to lay off for now and be careful. They even make 2 mg and 5 mg tablets of Lamictal (pediatric), so you can start reeeaalllly slow if necessary.
Link to comment
Share on other sites

i don't think it's that they don't do well together-- there are starter packs of lamictal for people who take valproates-- but that they interact with each other in such a way that depakote influences the effective amount of Lamictal you're getting in your body. something like that. that makes it kinda tricky when you change dosages. it can increase the chances of developing a rash so you have to titrate up extra slowly.

but there are many people taking both at the same time.

Yeah, that's pretty much exactly it and what I was going to say before I got sidetracked by...I forget what. Heh. Anyway, Depakote etc. roughly double the level of Lamictal, but as long as the doctor is aware of that when prescribing stuff and deciding on dosing/schedule, it frequently works out just fine.

Link to comment
Share on other sites

I started again at 6.25mg (it's 1/8th of my tablet, look in awe upon my razor-sharp pill cutter!) , got some minor skin reddening for a couple of days, but it wasnt The Rash, and it went away after 3 days. I just bumped up to 12.5mg, and no rash! it seems slowly slowly is the way to go ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...